He was neutered & 14 yrs 7 months old when he died.
I know it was just his time, but the way he died upset me & I’m not convinced we & our vet didn’t play a role in expediting his death or suffering.
I was wondering if I gave details of, if anyone would be able to explain what caused him to die the way he did?:
- Poor dentition.
- 3 SC lipomas (been there at least 5-6 yrs).
- Bilateral patella subluxation, since birth, worse with age.
- Geriatric vestibular disease, 2 yrs ago, full recovery.
- Asthma, last 1.5 yrs, few chest infections.
- Cataracts, seemed to 'suddenly' lose his sight completely 2 months ago, few mild eye infections.
- Removed a large tick from his ear 2 months ago.
- Liver enzymes mildly raised for 3 yrs.
- Renal failure diagnosed 1 month ago, BUN 67, creatinine 3.8, also mildly anaemic.
- Heart murmur, present at least 4 yrs.
- Up to date immunisations, de-wormed every 3 months.
- Iron supplements.
- Multi-vitamin syrup.
- Anti-diarrhoeal syrup & metronidazole he had loose stools, the vet thought this was due to the iron and threw in the metronidazole in case it was infective.
- Boric acid lotion, antibiotic & steroid containing eye drop.
We scheduled him for cataract surgery, he had been so down at his sudden loss/decomposition of his eye sight, he was getting lost, stuck & bumping his head (though I know this may be senility/cognitive dysfunction).
He had blood tests 1 month ago to assess his ability to withstand the procedure & found the liver enzymes mildly raised (still), renal failure, mild anaemia and were prescribed the above medications. We were told to wait 1 month to allow the Azodyl to do its job before the procedure.
The vet thought the mild rise in liver enzymes was transient & due to antibiotics he had been prescribed for a recent chest infection.
2 weeks ago he lost his appetite, stopped eating his food. However, when offered our foods, he happily ate so we thought he was just abruptly fussy.
He soon lost interest in our foods as well & just drank water. Whenever he did manage to eat, he’d vomit soon after. Once, he vomited a meal from a previous night, completely recognizable & undigested. Worried me immensely, it was as if he were obstructed or his stomach was not working at all. He ate no foreign bodies.
He was soon down to just water which he was able to keep down and then down to nothing. His weight reduced from 6.9kg to 6.45 over a week.
We took him to our vet who administered saline & inserted a cannula. He told us that his medications (such as the iron tablets) may have caused gastroenteritis or ulceration & told us to stop all oral medications as he was no longer eating. On further probing he admitted other possibilities could be that he were dying or a malignant obstruction considering his SC lipomas.
He prescribed us 5% glucose 50ml, saline 100ml and ringer lactate 100ml 3 times a day IV infusion.
He also prescribed 0.5ml ranitidine twice daily IV, 0.5ml anti-emetic 3 times a day (I believe it was domperidone) & 35ml amizole 3 times a day (this came as a vial so we administered it as an IV injection slowly through his cannula though we were later told it should have come as an infusion pack).
I’m a 5th year medical student with some experience of IV injections & infusions. I’m no expert but I’m confident we made no major errors in administration, asepsis (I checked the cannula site after his death, no erythema or other signs of infection/inflammation), air bubbles etc.
He seemed to improve over the next 2 days but continued to vomit, just yellow bile, initially large amounts which reduced to just mouthfuls & then just bouts of nausea with excess salivation (though looking back on it now, perhaps the excess salivation was a sign of its own?).
Concerned that he was already on an anti-emetic but vomiting I called the vet but he assured me to allow 48 hrs to settle & that there was no better alternative or dose.
He continued to have apparently unproductive bouts of nausea on the 3rd day.
In his last 24 hours, I found him blindly wandering around, rapidly, anxiously, climbing all over furniture in the living room (much more physical then he had been in weeks) but whenever he had anxiety like that it had been prior to needing to vomit so that is what I attributed it too.
Later that day, he had another bout of sudden energy & anxiety…when I watched his behavior…I was certain there was something wrong with his brain. He seemed confused & terrified.
At his last IV infusion session, I noticed we should have finished 1 500ml bag of his saline & ringer lactate as it had been more than 5 sessions (100ml each session) & that we seemed to have used too much of the glucose. The bags are a bit difficult to read, they aren’t made of soft plastic but a hard plastic that gets deformed & ‘sucked in’ as fluids are administered, making the fluid level on the gauge of the bags rise higher and making them inaccurate to read. We had been going by the vet’s advice of rate which was 1 drop every 2 seconds for 20 mins for 100ml, 10mins for 50ml.
I disconnected the bags, allowed them to reinflate/reshape so that I could see the fluid level on the sides of the bags correctly & ensured that this dose, he got the prescribed doses.
Shortly after this dose, he began twitching. He also seemed unable to rest his head when he lay on his right, his neck was in spasm. I stayed awake with him all night, his twitching got worse but then seemed to subside by the early morning, his neck spasm had gone as well.
He urinated on himself during his sleep, I went to bathe him, as I wet his fur, I could see the skin colour on his back was alarmingly dark. The skin inside his was pale, the tips/edges were dark. I checked his tongue & gums, they seemed paler too. I put it down to reduced peripheral circulation, lack of oral fluid intake…the back…he hasn’t been outside so it can’t be sunburn, he hasn’t had trauma to the back to cause that amount of bruising…is it hyperpigmentation? My biggest fear was that this was internal bleeding but I kept telling myself I’m too paranoid.
In the morning he had a small episode of what we assumed was nausea with excess salivation but no vomit produced. His twitching was gone but his neck seemed to spasm again. His eyes seemed to be diverging, but thought I was being paranoid.
He began to breathe heavily & cry, he appeared to focus on something above him, despite being blind. Whatever he focused on, terrified him, his ears & tail went down, he ran full speed in the opposite direction, his head was turned back over his shoulder, still focused on whatever it was he could see.
I caught him before he could run into something, as I did he collapsed to the floor & began to convulse.
He convulsed for 3 mins with his eyes were moving rapidly. He began agonal breathing, his spine was going in and out of hyperextension (I believe this is a terminal spinal position seen in humans too but can’t think of the name).
He lost bowel & bladder control which I expected but he also began to bleed from his nose?
He passed away, at home & with his loved ones...but I hope you can appreciate how utterly destroying & heart wrenching it was to watch my little best friend of 15 years terrified in his last moments & die in such a horrible manner.